Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 23, 2004, 9:03 PM EDT for Lower Connecticut River Valley Planning Region, Connecticut. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2004, 9:03 PM EDT (01:03 UTC)
- Expired
- May 23, 2004, 10:00 PM EDT
- In force
- 57 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
The radar
The Brookhaven radar (KOKX), 72 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1141 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
430 WUUS51 KOKX 240103 SVROKX CTC007-240200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 903 PM EDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT * UNTIL 1000 PM EDT * AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF CROMWELL...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CROMWELL AROUND 915 PM EAST HAMPTON AROUND 935 PM IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4167 7252 4160 7273 4147 7242 4157 7241 EKSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:20 PM EDT, 6 hours 43 minutes earlier.
Area forecast discussion, May 23, 2:20 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 220 PM EDT SUN MAY 23 2004 .SHORT TERM...STRATUS CLOUDS THINNED AND DISSIPATED EARLIER THAN YESTERDAY...ALLOWING FOR THE DEVELOPMENT OF WEAK SEA BREEZES. RADAR DETECTED THE DEVELOPMENT OF A LIGHT SEA BREEZE ADVECTING NORTH ACROSS LONG ISLAND BY 16Z AND ACROSS COASTAL CT BY 17Z. THE SUNY MM5 4 KM MODEL WAS RIGHT ON. WITH ABUNDANT SUNSHINE INCREASING INSTABILITY AND SFC DEW POINTS IN THE 60S...THESE SEA BREEZES SHOULD BE THE FOCUS FOR TRIGGERING SCT SHOWERS AND TSTMS ACROSS THE AREA. AS PER MY EARLIER DISCUSSION...SHORT TERM RISING HEIGHTS...SIGNALING THE DEVELOPMENT OF MID LEVEL CAPS HAVE COUNTERACTED INCREASING INSTABILITY WEST OF NYC...LEADING TO THE DISSIPATION OF ANY UPSTREAM SHOWERS OR TSTMS. .MEDIUM TERM...LIKE MANY OF OUR EARLIER SPRING TIME FORECASTS...THIS ONE WILL BE QUITE CHALLENGING. A SYNOPTIC SCALE FRONT IS FORECAST TO OSCILLATE SOUTH OF THE REGION OVERNIGHT...LIFT NORTH OF THE AREA ON MONDAY...THEN NEARLY OVERHEAD MONDAY NIGHT BEFORE FINALLY MOVING SE OF THE REGION DURING TUE. ALL FORECAST MODEL SOLUTIONS SUFFER FROM CONVECTIVE FEEDBACK... SHOWING FAR TOO EXTENSIVE AREAL COVERAGE THROUGH THIS PERIOD FOR OUR FORECAST AREA. EXCEPT FOR OUR FAR NORTH SUBURBS...ONLY SCATTERED CONVECTION IS SUPPORTED...WHICH IS WHY I HAVE DECIDED TO LOWER POPS. HOWEVER...IF AN MCS DOES DEVELOP CLOSER TO HOME...LIKE OVER PA VERSUS INDIANA...THEN I WOULD HAVE JUSTIFICATION TO RAISE AREAL POPS. && .AVIATION...ANOTHER TRICKY FORECAST AS ALL TERMINAL SITES VFR AT THIS TIME. I EXPECT THIS TO CONTINUE INTO THE EVENING. BIG DIFFERENCE TODAY AS COMPARED TO YESTERDAY IS THE AMOUNT OF HEATING THAT TOOK PLACE TODAY...ALONG WITH LACK OF STRATUS CLOUDS/FOG BANK OFFSHORE. I BELIEVE IT WILL TAKE LONGER FOR STRATUS AND FOG...IFR CONDITIONS...TO DEVELOP THIS EVENING. BUT...WITH ONSHORE SOUTHERLY FLOW...IT SHOULD DEVELOP ONCE AGAIN. THE OTHER THREAT IS FOR ANY SHOWER OR THUNDERSTORM ACTIVITY. IF ANYTHING DEVELOPS THIS AFTERNOON...IT SHOULD BE VERY LOCALIZED. BETTER CHANCE MAY FINALLY OCCUR LATER TONIGHT AS MID AND UPPER LEVEL RIDGE AXIS PASSES EAST AND ANY THUNDERSTORM COMPLEX FROM UPSTREAM OHIO/INDIANA REGION APPROACHES IN FAST UPPER STEERING FLOW. LOW CLOUDS AND FOG BURN OFF MONDAY MORNING. && .MARINE...WIND FORECAST THROUGH THE SHORT TERM IS CLOSELY ALIGNED WITH THE MM5 OUTPUT. DO NOT BELIEVE OR SEE ANY REASON THAT THE FRONTAL BOUNDARY TO OUR NORTHEAST WILL DROP BACK DOWN ACROSS REGION LIKE ALL OTHER MODELS INDICATE...THUS THE MM5 OUTPUT TO THE GRIDS. OTHERWISE STILL LOOKING FOR SEAS TO BUILD TO MINIMAL SCA CRITERIA BY MONDAY AFTERNOON AND THUS WILL KEEP THE HEADLINE THAT ADVISORY MAY BE NEEDED. OTHERWISE PREVIOUS PACKAGE APPEARS OK SO NOT MUCH IN THE WAY OF ADJUSTMENTS FORESEEN THIS AFTERNOON. && .HYDROLOGY...ANY TSTM THAT DOES FORM THROUGH MONDAY NIGHT HAS THE POTENTIAL TO PRODUCE RAINFALL RATES UP TO 1.5 INCHES PER HOUR...BASED ON THIS MORNINGS PRECIPITABLE WATER PLOT. MINOR FLOODING COULD OCCUR AS TSTMS MOVE EAST AT AROUND 25 KT. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. GC/PW/RS
Hazardous weather outlook, May 23, 5:08 AM EDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 508 AM EDT SUN MAY 23 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-241008- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 508 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY THIS AFTERNOON AND THIS EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP FROM TIME TO TIME THROUGH WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FAIR WEATHER IS FORECAST FOR THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
In the hours before
Local storm report, May 23, 5:54 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
554 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL STONY POINT 41.23N 74.00W
05/23/2004 0.75 INCH ROCKLAND NY TRAINED SPOTTER
0447 PM HAIL BREWSTER 41.40N 73.62W
05/23/2004 0.88 INCH PUTNAM NY TRAINED SPOTTER
&&
GCSpecial weather statement, May 23, 7:18 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 718 PM EDT SUN MAY 23 2004 NYZ081-232345- EASTERN SUFFOLK- 718 PM EDT SUN MAY 23 2004 AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 5 MILES NORTH OF MONTAUK...MOVING EAST SOUTHEAST AT 30 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... MONTAUK POINT AROUND 730 PM... HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH CAN BE EXPECTED WITH THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS. EKSTER
Special weather statement, May 23, 8:08 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 808 PM EDT SUN MAY 23 2004 CTZ005-009-NJZ002>006-011-NYZ067>076-240030- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-NORTHERN FAIRFIELD CT- NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT- SOUTHERN WESTCHESTER NY-UNION NJ-WESTERN PASSAIC NJ- 808 PM EDT SUN MAY 23 2004 ...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH... ALTHOUGH THE CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT...THE THREAT THAT ANY OF THESE WILL REACH SEVERE CRITERIA HAS ENDED. HENCE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.
Local storm report, May 23, 9:02 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
902 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL CARMEL 41.41N 73.68W
05/23/2004 0.88 INCH PUTNAM NY TRAINED SPOTTER
&&
RSThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:18 PM EDT | Tornado Warning | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 57 min |
| May 24, 6:45 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 45 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.